Alert archive / Massachusetts / Frost Advisories in 2023

Frost Advisory 3, NWS Boston/Norton, MA

May 25, 2023Franklin County, Hampshire County, Massachusetts

NWS Boston/Norton, MA issued this frost advisory at May 25, 2023, 2:50 PM EDT for Franklin County, Hampshire County, Massachusetts. It took effect at May 26, 2023, 1:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 25, 2023, 2:50 PM EDT (18:50 UTC)
In effect from
May 26, 2023, 1:00 AM EDT
Expired
May 26, 2023, 7:00 AM EDT
In force
6 hr
Issued by
NWS Boston/Norton, MA

Counties Franklin County, MA, Hampshire County, MA

The radar

The Albany radar (KENX), 119 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2023-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2023-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-95 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

811 
WWUS71 KBOX 251850
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
250 PM EDT Thu May 25 2023

MAZ002-003-008-260800-
/O.NEW.KBOX.FR.Y.0003.230526T0500Z-230526T1100Z/
Western Franklin MA-Eastern Franklin MA-Western Hampshire MA-
Including the cities of Charlemont, Greenfield, Orange, 
and Chesterfield
250 PM EDT Thu May 25 2023

...FROST ADVISORY IN EFFECT FROM 1 AM TO 7 AM EDT FRIDAY...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Franklin, and Western Hampshire Counties.

* WHEN...From 1 AM to 7 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
1 follow-up statement
234 
WWUS71 KBOX 260217
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
1017 PM EDT Thu May 25 2023

MAZ002-003-008-261100-
/O.CON.KBOX.FR.Y.0003.230526T0500Z-230526T1100Z/
Western Franklin MA-Eastern Franklin MA-Western Hampshire MA-
Including the cities of Charlemont, Greenfield, Orange, 
and Chesterfield
1017 PM EDT Thu May 25 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM EDT FRIDAY...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Franklin, and Western Hampshire Counties.

* WHEN...Until 7 AM EDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this frost advisory went out at May 25, 1:21 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 25, 1:21 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
121 PM EDT Thu May 25 2023

.SYNOPSIS...
A mixture of clouds and sunshine today with temperatures running
a bit below normal for this time of year. Dry and quiet weather
continue through early next week. Temperatures will be near
seasonable on Friday, then a nice warming trend through the
holiday weekend with temperatures trending well above normal
into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...

1 PM Update...

Diurnal cumulus clouds have blossomed over much of eastern MA/RI
and the high terrain of western MA early this afternoon. Expect
more of the same through the afternoon and early evening with
abundant sunshine. Might be a bit deceiving with all the sun,
however, as even so temperatures are in the low to mid 60s which
along with winds gusting 15 to 20 mph feels pretty chilly,
especially in the shade.

Previous Discussion...

* Partly Sunny today with highs middle-upper 60s except upper
  50s/lower 60s across the Cape & Islands with a north breeze

Closed upper level low on the Maine/Quebec border will result in
cyclonic flow today. While the lingering low clouds across
eastern New England will clear out this morning...scattered to
broken diurnal CU will develop by afternoon under the cold pool
aloft. The bulk of this fair weather CU will be across eastern
New England closer to the core of the cold pool aloft...but
still expect partial sunshine. Airmass is a bit cool for this
time of year...but the strong late May sun angle coupled with
850T around +3C should allow for afternoon highs mainly in the
middle to upper 60s. However...northerly winds blowing off the
relatively cool ocean will hold highs in the upper 50s to the
lower 60s across much of the Cape and Nantucket.

A 1030+ mb high pressure across eastern Canada will result in
northerly wind gusts of 20 mph in most locations. Gusts up to 25
mph though is expected for the Cape and Islands and will feel
cooler there given highs only in the upper 50s to the lower
60s.

&&

.SHORT TERM /FRIDAY/...
Highlights...

* Light/Calm Winds & Chilly tonight with lows in the middle to
  upper 30s in the outlying areas & 40s in the urban centers

* Plenty of sunshine Fri & highs 70-75 but a bit cooler along
  portions of the immediate coast and high terrain

Details...

Tonight...

The center of high pressure across eastern Canada drops south
into the Great Lakes and noses west into our region tonight.
This will result in winds becoming light/calm tonight & mainly
clear skies/dry airmass in place will result in a good night of
radiational cooling. Overnight low temps should bottom out in
the middle to upper 30s in the normally cooler outlying
locations...to the 40s in the urban centers. Patchy frost is
possible in some of the normally cooler outlying
locations...especially across parts of northwest MA. Later
shifts may need to consider a Frost Advisory...but at this point
felt that it was too marginal to hoist right now.

Friday...

A ridge of high pressure will result in plenty of sunshine and
very nice weather to close out the work week. 850T moderate to
between +4C and +6C which should allow high temps to recover
into the 70 to 75 degree range across much of the region.
However...it will be a few degrees cooler across the high
terrain as well as areas along the immediate coast where weak
gradient should allow sea breezes to develop in the afternoon.
Still a very nice day is in store for the region.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Highlights

* Dry and quiet weather expected through the holiday weekend into at
  least mid week. Pleasant with above normal temps.

Friday Night through Wednesday...

A ridge axis will be in place over the Upper Mississippi River
Valley Fri night, while there is a cutoff over the Southeastern US.
This Rex Block setup will be the dominating pattern through the
weekend into at least early next week. May start to see the block
break up Mon night/Tue as the cutoff lifts offshore of the
Carolinas, but the ridge remains firmly over the Great Lakes. As a
result will essentially have high pressure overhead through this
whole period.

Dry and quiet weather expected through the entire forecast. Main
challenge will actually be across the Cape, but particularly the
islands. Not out of the question there will be lots of stratus
lingering around as indicated via the NAM guidance through the
weekend given the light winds and increasing temps. Not much support
from other pieces of guidance and even the NAM Nest. This does tend
to occur somewhat frequently this time of year per prior forecast
experience, but am holding off from adding any stratus/fog at this
point. May be necessary in future updates, especially through this
weekend.

Main story for much of the region will be an upward trend in
temperatures each day. Should see the airmass gradually modify
through the period and winds aloft remaining relatively light due to
the ridge building in. The only question for each day will be the
sea breeze potential across coastal locations given the light
synoptic winds. Confidence in the temperature forecast highest
across interior locations through the extended vs coastal areas.
Will have readings range from the mid 60s to low 80s on Sat.
Probabilities for temps AOA 80 degrees are highest across the CT
Valley. Will see those AOA 80 degree temp probs increase to 30-90
percent for Sun/Mon. Still appears that the probs are modest for
Tue/Wed with 20-60 percent chances. The probabilities are highest
across the Merrimack/CT River Valley per the GEFS/EPS and GEPS.
Opted to increase temps to the 75th percentile of guidance for Sat-
Mon as the NBM appears a bit too low. Should see the warmest
readings on Sun/Mon. Does appear that the flow is a bit more NW/W on
Sun, so eastern coastal areas will be able to really warm up as the
sea breeze is held at bay. Highs range generally from the upper 60s
to the mid 80s. The upper 60 degree readings are most likely across
the Cape and islands. Despite the warmth, should remain comfortable
out with dew points remaining in the 40s and 50s.

Lastly, should see strong radiational cooling each of the nights.
This is a result of the clear skies and light winds with the high
overhead. Nudged down lows toward the colder end of guidance through
the holiday weekend. Will have lows in the 40s through the weekend,
but in the 50s early to mid next week as the airmass gradually
modifies. Anticipate there may be some patchy fog in spots through
this period, but hard to pinpoint at this point in time.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...

Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

This afternoon...High confidence.

VFR conditions. N winds around 10-15 kts. Gusts near 20 kts
across eastern areas early this afternoon.

Tonight...High Confidence.

VFR. Calm/light NW winds. Low probability of seeing IFR stratus
re- develop across ACK/MVY.

Friday...High Confidence.

VFR. Winds NNW 5-10 knots except localized sea breezes
developing by afternoon along the immediate coast.

Friday night...High Confidence.

VFR. Winds light and variable.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Friday Night through Monday/...

Friday Night through Saturday Night: VFR.

Sunday through Sunday Night: VFR. Breezy.

Memorial Day: VFR.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today through Friday...High Confidence.

Northerly wind gusts of 20 to 30 knots are anticipated for the
first half of the day over the open waters in cool advection
pattern. The pressure gradient will weaken from west to east
later today and small craft headlines will expire from west to
east as the day wears along. The last of the small craft
headlines will expire this evening for the last of the marginal
small craft seas across our eastern most waters. Otherwise...a
ridge of high pressure will then build in from the west and keep
winds and seas below small craft advisory thresholds for the
rest tonight and Friday.

Outlook /Friday Night through Monday/...

Friday Night through Memorial Day: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 2 PM EDT this afternoon for ANZ231-
     232-251.
     Small Craft Advisory until 11 PM EDT this evening for ANZ250-
     254.
 Small Craft Advisory until 8 PM EDT this evening for ANZ255-
256.

SYNOPSIS...Frank/BL
NEAR TERM...Frank/BW
SHORT TERM...Frank
LONG TERM...BL
AVIATION...BL/BW
MARINE...Frank/BL
Hazardous weather outlook, May 25, 4:08 AM EDT, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
408 AM EDT Thu May 25 2023

CTZ002>004-MAZ002>024-026-RIZ001>007-260815-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
408 AM EDT Thu May 25 2023

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, northern Rhode
Island and southern Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-RIZ008-260815-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-Block Island RI-
408 AM EDT Thu May 25 2023

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:42 AM EDTSmall Craft AdvisoryBOX78 min

Nearby

Frost Advisories in Massachusetts, 2023Every frost advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.